Massachusetts, 2007

Extreme Cold in Massachusetts, February 3 to 4, 2007

February 3 to 4, 2007 · NWS BOX · 1 event in 1 county or zone

Low pressure anchored over the Maritimes combined with strong high pressure over the Plains brought a prolonged surge of arctic air into southern New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure anchored over the Maritimes combined with strong high pressure over the Plains brought a prolonged surge of arctic air into southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 3, 4:50 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 3, 4:50 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION..UPDATED LT
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EST SAT FEB 3 2007

...ARCTIC AIR AND BELOW ZERO WIND CHILLS WILL AFFECT SOUTHERN NEW
ENGLAND FOR MUCH OF THE UPCOMING WEEK WITH MWS/SPS/NPW ISSUED...

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT.
ALTHOUGH BOUNDARY LAYER IS VERY DRY...THERE SHOULD BE ENOUGH
CONVERGENCE/LIFT TO ALLOW FOR SOME ISOLATED TO SCATTERED
FLURRIES/SNOW SHOWERS.  NOT SURE ON AREAL COVERAGE SINCE BOUNDARY
LAYER IS DRY BUT WILL CARRY 30 POPS JUST LIKE THE PREVIOUS FORECAST.
WILL HAVE THE HIGHEST POPS ACROSS WESTERN MA AND SOUTHWEST NH WHERE
MOST OF OUR MODELS DO SHOW SOME VERY LIGHT QPF.  ALSO WILL HAVE
NANTUCKET AND THE FAR SOUTHEAST PORTION OF CAPE COD WITH SLIGHTLY
HIGHER POPS AS WEST TO SOUTHWEST FLOW MAY ALLOW FOR SCATTERED
OCEAN EFFECT SNOW SHOWERS/FLURRIES TO GRAZE THE REGION.  A FEW
NEIGHBORHOODS MAY RECEIVE A COATING OF SNOW PARTICULARLY ACROSS THE
INTERIOR.

IN ADDITION...HAVE ISSUED A WIND ADVISORY FOR NANTUCKET...BLOCK
ISLAND...CAPE COD AND MARTHAS VINEYARD FROM LATE TONIGHT THROUGH MID
MORNING ON SUNDAY.  STRONG COLD ADVECTION AND GOOD MIXING OVER THE
OCEAN SHOULD YIELD WIND ADVISORY CRITERIA.  BUFKIT TOOL SHOWING WIND
GUSTS TO 40 KNOTS ACROSS MUCH OF THIS REGION.  NEXT SHIFT MAY HAVE
TO EXTEND INTO THE BLUE HILLS AND WORCESTER HILLS.  ITS VERY
MARGINAL THERE SO DECIDED TO HOLD OFF FOR NOW.

LOW TEMPERATURES TONIGHT SHOULD GENERALLY FALL INTO THE TEENS...BUT
SOME SINGLE DIGITS ARE EXPECTED ACROSS NORTHWEST MA AND SOUTHWEST
NH.  GUSTY WINDS WILL PRODUCE WIND CHILL VALUES BETWEEN 5 BELOW TO 5
ABOVE BY DAYBREAK SO IT WILL FEEL BITTERLY COLD.

STRONG COLD ADVECTION AND GUSTY WESTERLY WINDS WILL MAKE FOR AN
UNPLEASANT DAY ON SUNDAY.  WITH 850 MB TEMPERATURES FALLING BELOW
-20C HAVE UNDERCUT ALL MOS GUIDANCE SUBSTANTIALLY AND FOLLOWED MORE
OF THE 2 METER MODEL TEMPERATURE FORECASTS.  HIGHS SHOULD RANGE FROM
THE TEENS ACROSS THE INTERIOR...TO BETWEEN 20 AND 25 ALONG THE
COASTAL PLAIN.  WIND CHILL VALUES WILL REMAIN IN THE SINGLE DIGITS
ALL DAY AND THEY MAY STAY BELOW ZERO ALL DAY IN THE DISTANT INTERIOR.
GENERALLY EXPECTING PARTLY SUNNY SKIES...BUT WILL LEAVE IN A 15 TO
20 POP NORTH OF THE MA PIKE AS STEEP LAPSE RATES MAY ALLOW FOR A FEW
SNOW FLURRIES.

BITTERLY COLD AIR WILL CONTINUE TO MOVE INTO THE REGION SUNDAY
NIGHT.  ALL MODELS SHOW 850 MB TEMPERATURES DROPPING TO BETWEEN -24
AND -25C.  DESPITE THE FLOW BEING WESTERLY GUIDANCE NUMBERS STILL
LOOK TOO MILD.  WILL UNDERCUT AND GO FOR LOWS IN THE SINGLE DIGITS
ALONG THE COASTAL PLAIN...TO FROM -2 TO 3 ABOVE ACROSS THE INTERIOR
HIGHER TERRAIN.  DANGEROUSLY COLD WIND CHILLS OF 10 TO 20 BELOW ZERO
ARE EXPECTED BY DAYBREAK MONDAY.  A WIND CHILL ADVISORY MAY
EVENTUALLY BE NEEDED FOR SOME OF THE REGION.  WILL ISSUE A SPECIAL
WEATHER STATEMENT TO HIGHLIGHT BITTERLY COLD WIND CHILLS FOR A GOOD
CHUNK OF THE WORK WEEK.  AS FOR POPS...WILL SHOW A SLIGHT CHANCE
TOWARD MORNING ACROSS NORTHWEST MA AND SOUTHWEST NH AS MODELS SHOWING
THE POTENTIAL FOR SOME LAKE EFFECT TO SNOW SHOWERS/FLURRIES TO SNEAK
OVER THE BERKSHIRES BUT SHOULD NOT BE A BIG DEAL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MULTIMODEL AGREEMENT ON COLD BUT MEX MOS IS NOT VERY ACCURATE ON
THESE COLD OUTBREAKS THIS WINTER.  THEREFORE...WITH THE EC/GFS FCSTG
VERY COLD 850 TEMPS AND DESPITE MODIFICATION OVER THE GREAT LAKES...
WE THINK THE COLD WILL DRIBBLE IN AND BE DIFFICULT TO ERODE DUE TO
THE 500 MB COLD VORTEX NEARBY IN EASTERN CANADA. SOMETIMES THE COLD
BREAKS OFF IN MOLASSES LIKE POOLS AND DESPITE 850 MB WARMING...THE
COLD PERSISTS AOB 925 MB. WHILE IDEAL DELIVERY IS NLY ISOBARS...ITS
DIFFICULT TO IGNORE WHATS HAPPENING IN THE MIDWEST. ITS JANUARY LIKE
COLD AND THEN SOME. NEW 2-4 INCH SNOWCOVER LAST EVENING IN THE
INTERIOR WILL MAKE IT EASIER TO KEEP THE AIRMASS COLDER IN ITS GUSTY
PUSH TO THE COAST.

GGEM 10 DAY 850 MB NORMALIZED MEAN TEMPS IS ABOUT AS COLD AS IT GETS
AND IS THE COLDEST IVE SEEN IT THIS WINTER HERE. IN THE MIDDLE OF
WINTER...IT SIGNALS THAT THIS MEANS BUSINESS. PROBLEMS ARISE FOR
THOSE SYSTEMS VULNERABLE TO COLD EITHER DUE TO POOR BUILDING
INSULATION AND OR LACK OF GROUND SNOW COVER INSULATION.

FLURRIES...A PERIOD OF SQUALLS...ALWAYS POSSIBLE SINCE THE LAKES ARE
STILL OPEN AND WLY BL FLOW SHOULD OCCASIONALLY DELIVER STREAMERS
ACROSS THE W NEW ENGLAND BORDER...ESP WITH STEEP LAPSE RATES.  DONT
BE SURPRISED AT A DUSTING TO 1 INCH ONCE OR TWICE THIS WEEK IN PARTS
OF THE INTERIOR BUT NOTHING FIRM YET.

STEADIER SNOW...A COUPLE OF MODELS ARE DRIFTING BACK TO GFS ENS QPF
RISKS FOR NEXT SATURDAY...INCLUDING THE 12Z/3 GGEM AND ECMWF. HAVE
NOT DISCARDED AS THIS IS REASONABLE CONSIDERING ROTATING LOBES IN THE
E CANADA VORTEX.  NOTHING BIG IN THIS PATTERN BUT MAYBE A SMALL
POWDERY EVENT.

REINFORCING COLD...WHILE DEEP COLD TENDS TO EASE NEXT WEEKEND...
THERE ARE ALSO INDICATIONS OF ONE MORE DECENT BL SWD PUSH OF SHALLOW
BUT SIGNIFICANTLY COLD AIR.  IF INDEED A WEAK TENN VALLEY TO SE ACK
SFC LOW OCCURS FRI/SAT...THE NLY BL FLOW BEHIND IT LOOKS SET TO
REINFORCE.

SPS HAS BEEN ISSUED...HERE IS A SAMPLE OF THE NUMBERS.

FOR BOSTON WE RAN WITH THE FOLLOWING SUN-SAT
21 12 15 17 21 23 24   NORMAL IS 29 AND RISING WHICH PUTS THIS AT
ABOUT 10F BELOW NORMAL FOR THE 10 DAY PERIOD.

WE CHECKED STREAKS OF SUBFREEZING TEMPS AND THIS IS NOT A BIG DEAL...
BUT FOR THIS WINTER AND FOR THE LACK OF SNOW COVER...BLV THIS IS
SIGNIFICANT.

&&

.AVIATION /19Z-18Z/...
VFR CONDITIONS EXPECTED THE NEXT 24 HOURS.  MAY SEE ISOLATED BRIEF
PERIODS OF MVFR CONDITIONS IN ANY SNOW FLURRIES/SNOW SHOWERS WITH
THE ARCTIC COLD FRONT LATE TONIGHT BUT THEY SHOULD NOT LAST LONG.
WIDESPREAD 25 TO 30 KNOT WIND GUSTS FROM THE WEST ARE EXPECTED ON
SUNDAY...AND THEY WILL BE STRONGER OVER THE CAPE AND ISLANDS.

&&

.MARINE...
WINDS HAVE TEMPORARILY DIMINISHED BELOW GALE THRESHOLDS.
HOWEVER...WE EXPECT STRONG GALE FORCE WIND GUSTS OF 40 TO 45 KNOTS
TO RE-DEVELOP LATE TONIGHT WITH STRONG COLD ADVECTION BEHIND THE
ARCTIC COLD FRONT ACROSS ALL OPEN WATERS.  GALE FORCE WIND GUSTS
WILL CONTINUE ON SUNDAY.  WILL MAINTAIN STRONG SCA FOR BOS HARBOR AND
NARR BAY...BUT IT WILL BE CLOSE TO GALES IN THESE LOCATIONS FOR A
FEW HOURS.  IN ADDITION...WEST TO SOUTHWEST FLOW WILL ALLOW FOR SEAS
TO BUILD TO 10 OR 11 FEET SOUTH OF THE ISLANDS WITH EXCELLENT
FETCH.  WE ARE ALSO EXPECTING AREAS OF HEAVY FREEZING SPRAY TO
DEVELOP OVER THE WATERS LATE SUNDAY NIGHT EARLY MONDAY MORNING WITH
THE ARCTIC AIRMASS.  WE PROBABLY WILL ALSO SEA AREAS OF ARCTIC SEA
SMOKE.  WILL BE ISSUING A MARINE WEATHER STATEMENT WITH THIS PACKAGE
TO HIGHLIGHT THE POTENTIAL OF HEAVY FREEZING SPRAY AND LONG DURATION
GALE FORCE WIND GUSTS.

LONG TERM...GALE GUSTS LIKELY MON/TUE IN THE E MASS WATERS WITH
HEAVY FREEZING SPRAY AT TIMES.  EVEN IF THIS EASES WED...THERE IS A
CHANCE FOR REINFORCING COLD AND WIND EITHER THURSDAY OR SOMETIME NEXT
WEEKEND.

NWS ISSUED FOR ZY AND GALE SO USCG AND ALL MARINERS ARE ALERTED TO
CONCERNS.

&&

.EQUIPMENT...
WE ARE HAVING A SMALL DIFFICULTY WITH OUR MAX TEMP SOFTWARE IN THE
RTP/HYDBOX THAT MAY NOT BE FIXED TIL MONDAY.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FROM 2 AM TO 10 AM EST SUNDAY FOR MAZ022-023.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     MAZ024.

NH...NONE.
RI...WIND ADVISORY FROM 9 PM TO 10 AM EST FOR RIZ008.
MARINE...GALE WARNING UNTIL 5 PM EST SUNDAY FOR ANZ231>235-237-250-
254-     255.

     SMALL CRAFT ADVISORY UNTIL 5 PM EST SUNDAY FOR ANZ230-236.

&&

SHORT TERM...FRANK
LONG TERM...DRAG
AVIATION...FRANK
MARINE...FRANK/DRAG
Hazardous weather outlook, Feb 3, 6:11 PM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EST SAT FEB 3 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-041200-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
611 PM EST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT
WIND ADVISORIES ARE POSTED LATE TONIGHT THROUGH MID MORNING ON
SUNDAY ACROSS CAPE COD...BLOCK ISLAND...MARTHAS VINEYARD AND
NANTUCKET. WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO
BETWEEN 25 AND 35 MPH WITH GUSTS TO 45 MPH.

GALE WARNINGS ARE POSTED FOR ALL OPEN WATERS THROUGH SUNDAY
AFTERNOON...AS ARCTIC AIR MOVING OVER THE OPEN OCEAN WILL RESULT IN
WESTERLY GALE FORCE WIND GUSTS.

AN ARCTIC COLD FRONT MOVING THROUGH THE REGION LATE TONIGHT MAY
PRODUCE SOME ISOLATED TO SCATTERED SNOW SHOWERS...PARTICULARLY
ACROSS WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.  A COATING
OF SNOW ACCUMULATION MAY OCCUR IN SOME NEIGHBORHOODS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A BITTERLY COLD AIRMASS WILL INVADE THE REGION ON SUNDAY.  WIND
CHILL VALUES OF 10 TO 20 BELOW ZERO WILL BE POSSIBLE EARLY MONDAY
AND TUESDAY MORNING.  A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED
TO HIGHLIGHT THIS POTENTIAL.

WESTERLY GALE FORCE WIND GUSTS WILL CONTINUE INTO MUCH OF THE WEEK
OVER THE OPEN WATERS...AS ARCTIC AIR RESULTS IN EXCELLENT MIXING.
IN ADDITION...AREAS OF HEAVY FREEZING SPRAY ARE EXPECTED WHICH WILL
RESULT IN A POTENTIALLY DANGEROUS SITUATION FOR ANY MARINER
PLANNING TRAVEL THIS UPCOMING WEEK.  THERE MAY ALSO BE AREAS OF
ARCTIC SEA SMOKE.  A MARINE WEATHER STATEMENT HAS BEEN ISSUED TO
ADDRESS THIS CONCERN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.  HOWEVER...WE REQUEST
ANY MEASUREMENTS OF SUSTAINED WINDS OF 31 MPH OR GUSTS TO 45 MPH
ALONG WITH ANY DAMAGE. WE ALSO REQUEST ANY REPORTS LATE TONIGHT OF
LOCALLY HEAVY BRIEF SNOW SQUALLS THAT DROP A HALF INCH OF SNOW IN
LESS THAN A HALF HOUR.

FRANK

In the hours before

Special weather statement, Feb 3, 4:23 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EST SAT FEB 3 2007

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-041000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
423 PM EST SAT FEB 3 2007

...PERSISTENTLY COLD TEMPERATURES THIS COMING WEEK WILL PROBABLY
AVERAGE TO BE THE COLDEST 5 TO 7 DAY PERIOD OF THE WINTER...

BITTERLY COLD AIR IN THE MIDWEST WITH THIS AFTERNOONS WIND CHILLS OF
15 TO 30 BELOW ZERO IS FORECAST TO ARRIVE IN SOUTHERN NEW ENGLAND
EARLY MONDAY. THE BITTER COLD WIND CHILL MAY EASE A BIT DURING MID WEEK.

STRONG LOW PRESSURE ANCHORED IN COASTAL EASTERN CANADA THIS WEEK...COMBINED
WITH VERY STRONG HIGH PRESSURE IN WESTERN CANADA...MAY DELIVER A REINFORCING
SURGE OF BONE CHILLING COLD EITHER LATE THIS WORKWEEK OR NEXT WEEKEND.

TEMPERATURES IN MOST OF SOUTHERN NEW ENGLAND SHOULD REMAIN AT OR BELOW
FREEZING FROM NOW THROUGH AT LEAST NEXT FRIDAY.

STRONG GUSTY WINDS WILL ACCOMPANY THE COLD TEMPERATURES...ESPECIALLY
ALONG THE EASTERN MASSACHUSETTS COAST.

WIND CHILL ADVISORIES FOR VALUES OF 15 TO 20 BELOW ZERO ARE LIKELY
TO BE ISSUED FOR MUCH OF THE REGION ALONG OR NORTH OF A HARTFORD...
WORCESTER BOSTON LINE EARLY MONDAY AND EARLY TUESDAY.

SOMEWHAT LESS INTENSE WIND CHILLS OF 5 TO 10 BELOW ARE EXPECTED FOR
THE REMAINDER OF THE REGION.

MARINERS IN THE SOUTHEASTERN NEW ENGLAND COASTAL WATERS ARE BEING
ADVISED OF THE POTENTIAL FOR GALES AND PERIODS OF HEAVY FREEZING
SPRAY FOR AT LEAST THE EARLY PART OF THIS COMING WEEK.

THIS STATEMENT MAY BE UPDATED LATER TONIGHT OR SUNDAY MORNING.

MAZ022>024-RIZ008-041000-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BLOCK ISLAND
423 PM EST SAT FEB 3 2007

...PERSISTENTLY COLD TEMPERATURES THIS COMING WEEK WILL PROBABLY
AVERAGE TO BE THE COLDEST 5 TO 7 DAY PERIOD OF THE WINTER...

BITTERLY COLD AIR IN THE MIDWEST WITH THIS AFTERNOONS WIND CHILLS OF
15 TO 30 BELOW ZERO IS FORECAST TO ARRIVE IN MODIFIED FORM OVER THE
CAPE AND ISLANDS EARLY MONDAY.

STRONG LOW PRESSURE ANCHORED IN COASTAL EASTERN CANADA THIS WEEK...COMBINED
WITH VERY STRONG HIGH PRESSURE IN WESTERN CANADA MAY DELIVER A REINFORCING
SURGE OF BONE CHILLING COLD EITHER LATE THIS WORKWEEK OR NEXT WEEKEND.

TEMPERATURES IN MOST OF SOUTHEASTERN NEW ENGLAND SHOULD REMAIN AT OR
BELOW FREEZING FROM NOW INTO NEXT NEXT FRIDAY.

STRONG GUSTY WINDS OF 30 TO 45 MPH WILL ACCOMPANY THE COLD AIR.

WIND CHILL VALUES OF 5 TO 10 BELOW ZERO ARE EXPECTED FOR THE SOUTHEAST
NEW ENGLAND COAST EARLY MONDAY AND EARLY TUESDAY.

MARINERS IN THE SOUTHEASTERN NEW ENGLAND COASTAL WATERS ARE BEING ADVISED
OF THE POTENTIAL FOR GALES AND PERIODS OF HEAVY FREEZING SPRAY FOR AT
LEAST THE EARLY PART OF THIS COMING WEEK.

THIS STATEMENT MAY BE UPDATED LATER TONIGHT OR SUNDAY MORNING.

FRANK/DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Suffolk

When
February 3, 10:00 PM EST to February 4, 10:00 AM EST
Where
Suffolk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

A homeless man died from exposure to extreme cold in the Chinatown section of Boston.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Suffolk2007-02-04MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13827.